Mary says she has suffered with depression for years and now wonders whether she has bipolar disorder. Antidepressant medication never seems to have worked but after four days on Citalopram she is full of energy, but can neither eat nor sleep. She asks, ‘does this mean it is helping my depression?'
I think it's safe to say that Mary's current experiences are not related to the lifting of depression. Lack of appetite and lack of sleep are not positive signs, in fact they frequently signify that something is wrong.
Then we have the fact that Mary has recently been prescribed Citalopram - but has only been taking it for four days. Citalopram (Cipramil®) is prescribed for both depression and panic attacks. It is a form of medicine known as a Selective serotonin re-uptake inhibitor (SSRI) but we can normally expect 6-8 weeks before any therapeutic effect is felt.
This takes us to Mary's initial question, ‘do I have bipolar?' The reason this is crossing Mary's mind is almost certainly due to her lack of sleep and the sudden surge of energy she is experiencing. These symptoms do seem to fit with what we know of bipolar disorder, but let's not be in too much of a hurry, as there are other possible explanations.
Certain medical conditions are well known to mimic the symptoms of bipolar disorder. The list is actually quite lengthy but includes such things as thyroid disorders, blood sugar abnormalities, certain vitamin deficiencies and viral infections. So the first step when considering any mental health issue is to rule out possible organic reasons for the symptoms.
Mary may or may not know that we mostly refer to two forms of bipolar disorder. Basically, type I bipolar is characterized by periods of stability alternating with highs and lows. In type II, the highs are less severe and the lows predominate. There are variations but these are the classic patterns.
So does Mary have bipolar disorder? Perhaps we shouldn't speculate. Mary needs careful medical evaluation and I suggest this should be undertaken quite quickly. If, by chance, it is bipolar then taking antidepressants may not be the wisest course of action as some experts believe they have the potential to tip the person towards a state of hypomania or mania. However, recommending antidepressants to people with bipolar disorder remains controversial. Some argue that giving antidepressants has no effect at all, yet others say their use is warranted if depression is protracted and unresponsive to mood stabilizers alone. Depending on the particular circumstances it may be felt that the benefits of giving antidepressants outweigh the costs.
Do Mary's symptoms sound familiar to you? Can you suggest additional or alternative ideas? Or maybe you'd like to offer comments on this Sharepost, or directly to Mary's question - ‘do I have bipolar?'
Published On: May 06, 2010
Living With6 Chronic Condition Guidelines to Live By
Facing the challenges5 Rules for Bipolar Relationships